MHR Coronavirus Update 

Experts show how chemotherapy medications can cause hair loss in adults.

In this first blog post of a short series, MHR Clinic asks, ‘what medications can cause hair loss?’ and finds that chemotherapy medication can cause hair loss, before explaining how to treat hair falling out after medication. 

Throughout our lives most of us will rely on medication and hospital treatment to recover from illness.

Usually, we do we don’t expect to suffer side effects from the medicine we take.

However, a handful of treatments for combat illnesses come with certain side effects, and hair loss can be one of them.

Hair loss from medication or hair falling out after medication are common side effects of some drugs used to treat particularly aggressive illnesses.

Immuno-suppressants, antibiotics and antidepressants can all cause hair loss too.

But MHR Clinic meets a great many clients who tell us their chemotherapy medication caused hair loss when they were battling cancer.

Here we look at the relationship between chemotherapy and hair loss and how to reverse hair loss from the medication.

cancer medication impacts hair loss
Nutrient Deficiency causes hair loss

How does chemotherapy cause hair loss?

Chemotherapy drugs trigger a type of hair loss called anagen effluvium. They cause hair loss to occur during the growth phase of the follicle’s hair cycle.

Chemotherapy destroys fast-growing cancer cells, but it also damages healthy cells in the process.

In follicles it prevents matrix cells, which produce new hairs, from dividing normally.
Some drugs, doses and methods of administration can disrupt hair follicles more than others.

As a result, hair growth slows quickly and healthy hair falling out after medication typically starts within two weeks of starting chemotherapy.

Normally, it then progresses rapidly after one or two months of chemotherapy medication until all hair is lost when chemo is complete.

Which chemo drugs cause hair loss?

Most chemotherapy medications are administered with a warning that the treatment can cause hair loss and extreme hair thinning.

Some chemo drugs cause more hair loss than others. Higher doses are more likely to cause hair loss than lower ones. 

Intravenous chemotherapy creates more hair loss than administering it orally.

And hair loss is more common and severe in patients taking combinations of chemotherapy drugs than in those who take just one drug.

However the chemotherapy drugs that are known to cause hair loss include:

  • Dactinomycin
  • Docetaxel
  • Doxorubicin
  • Etoposide
  • Fluorouracil
  • Irinotecan
  • Paclitaxel
  • Vinorelbine

Will my hair grow back after chemotherapy?

When people have completed a course of chemotherapy they often want to know and ask us, “When will my hair grow back after chemotherapy?”

Every individual’s metabolism is geared differently and people have different sensitivities to medication than each other.

It is challenging to accurately predict how much hair loss will occur from chemotherapy.

Chemotherapy-induced hair loss is almost always temporary and reversible, but there are some exceptions.

In addition to chemotherapy, some targeted therapies and hormonal therapies for cancer can also cause hair to thin, dry out and curl. Radiotherapy to the head can permanently damage hair follicles.

Ultimately, it depends on the level of damage sustained by hair follicles as to whether they will produce hair again after chemotherapy.

How to reverse hair loss from medication for cancer

Like all types of alopecia, hair loss from medication can have a negative impact on self-esteem.

Fortunately, it is likely that hair loss will begin to abate once a course of chemotherapy has been completed.

As hair loss from medication was occurring to follicles during their anagen ‘growth’ phase, hair growth can return quickly after ceasing chemotherapy.

The vast majority of people begin to notice new hair growth within three months of ceasing chemotherapy.

Recovering a full head of hair can be more difficult for those whose follicles suffer more significant damage from chemotherapy treatment.

If hair thinning is not improved or a full head of hair is proving difficult to recover, clients can benefit from using:

If a full head of hair fails to return after chemotherapy and all of the above treatments then hair transplant surgery may be necessary. 

Other hair solutions in combatting long term hair loss from chemotherapy include wearing a wig or hairpiece and covering your hair with a scarf or hat.

If you want to understand more about how to treat hair falling out after medication, please talk to MHR Clinic about the options available to you. Telephone 01565 745 344 or through this contact page.

Contact Us